T88.6: Anaphylactic reaction due to adverse effect of correct drug or medicament properly administered
T88.6 is a non-billable header ICD-10-CM code for anaphylactic reaction due to adverse effect of correct drug or medicament properly administered. It cannot be billed on its own: choose one of the more specific child codes below. This code also requires a 7th character before it is complete.
This code requires a 7th character
The appropriate 7th character is to be added to each code from category T88
- A
- initial encounter
- D
- subsequent encounter
- S
- sequela
Excludes1: never code together
These conditions cannot occur together. Billing both on the same encounter is a denial.
Use additional code
Add a secondary code to capture the detail described below.
Inclusion terms
Alternative wordings a physician may use in the chart for this same code.
- Anaphylactic shock due to adverse effect of correct drug or medicament properly administered
- Anaphylactoid reaction NOS
Excludes2 inherited from the categories above T88.6
Not part of this code, but both may be coded when both are present.
Written on T88: Other complications of surgical and medical care, not elsewhere classified
- complication following infusion, transfusion and therapeutic injection (T80.-)
- complication following procedure NEC (T81.-)
- complications of anesthesia in labor and delivery (O74.-)
- complications of anesthesia in pregnancy (O29.-)
- complications of anesthesia in puerperium (O89.-)
- complications of devices, implants and grafts (T82-T85)
- complications of obstetric surgery and procedure (O75.4)
- dermatitis due to drugs and medicaments (L23.3, L24.4, L25.1, L27.0-L27.1)
- poisoning and toxic effects of drugs and chemicals (T36-T65 with fifth or sixth character 1-4)
- specified complications classified elsewhere
Other codes that can never be billed with T88.6
Their own Excludes1 notes name this code, so the conflict is not listed above.
- R57Shock, not elsewhere classified
- T78.2Anaphylactic shock, unspecified
- T78.2XXAAnaphylactic shock, unspecified, initial encounter
- T78.2XXDAnaphylactic shock, unspecified, subsequent encounter
- T78.2XXSAnaphylactic shock, unspecified, sequela
- T79.4Traumatic shock
- T79.4XXATraumatic shock, initial encounter
- T79.4XXDTraumatic shock, subsequent encounter
Risk adjustment
No CMS-HCC V28 category: this code does not change a RAF score.
Alphabetic index entries that lead here
- Shock›drug›due to correct substance properly administered
- Allergy, allergic›shock›due to›adverse effect of correct medicinal substance properly administered
- Shock›anaphylactic›due to drug or medicinal substance›correct substance properly administered
Code history
Unchanged in every release from FY2024 to FY2027.
Code to one of these instead T88.6
3 child codes. Green means billable.
- T88.6XXAAnaphylactic reaction due to adverse effect of correct drug or medicament properly administered, initial encounter
- T88.6XXDAnaphylactic reaction due to adverse effect of correct drug or medicament properly administered, subsequent encounter
- T88.6XXSAnaphylactic reaction due to adverse effect of correct drug or medicament properly administered, sequela
Other codes under T88
- T88.0Infection following immunization
- T88.1Other complications following immunization, not elsewhere classified
- T88.2Shock due to anesthesia
- T88.3Malignant hyperthermia due to anesthesia
- T88.4Failed or difficult intubation
- T88.5Other complications of anesthesia
- T88.7Unspecified adverse effect of drug or medicament
- T88.8Other specified complications of surgical and medical care, not elsewhere classified
- T88.9Complication of surgical and medical care, unspecified